Skip Navigation
 
 
 
 xxx
 
 
 
 
 
 
 
 
 
Print This Page
Share this page: More
 

Prevention of Contrast-Induced Nephropathy

By Alicia I. Arbaje, M.D., M.P.H.
Fellow, Division of Geriatric Medicine and Gerontology

 

Presentation
A 78 year old woman with a history of peripheral vascular disease is admitted for popliteal stent placement.

Past Medical History:  HTN, DM, CAD s/p CABG, colon CA, RA

Medications: furosemide 40 BID, baby aspirin, lisinopril, insulin, nitro patch, CaCO3, gemfibrozil, clopidogrel, pantoprazole, amlodipine, metclopramide

Allergies:  none

This patient was admitted to the surgical service. 

(top of page)
 

Hospital Course
On the 1st day she underwent placement of her popliteal stent.  As part of the procedure, she received 70 milliliters of contrast.  She tolerated the procedure itself well.  Several hours after, she developed acute shortness of breath and desaturated to 77% on room air.

The primary team requested an evaluation by the medical service, which yielded the following:

  • Vitals:  T 98.4  HR 110   R 28   BP  151/75  
            O2 sat 92% on 2 L
  • PE:  SOB, bilateral crackles, tachycardia, no JVD or lower extremity edema
  • Labs:  Na+ 138, K+ 4.7, BUN 35, Cr 1.2
  • CXR:  cardiomegaly, mild vascular congestion
  • EKG:  Sinus tach, old lateral ischemia

The differential diagnosis at the time included a CHF exacerbation from cardiac ischemia, pulmonary embolism, or pneumonia.  Her workup included a chest CT.  She received 100cc of low osmolal contrast.  Because of the concern for CHF, she was diuresed with furosemide.  She improved and was discharged home the next day (day 3), after having voided that morning.  Her discharge creatinine was 1.1.

On the 4th day after the procedure, the patient presented to the ED stating that she had not been able to urinate for 36 hours.  Her creatinine was markedly elevated at 3.9.  Placement of a Foley catheter yielded no urine.  Because of her worsening dyspnea and hypoxia, she received BIPAP ventilation and underwent emergent dialysis.  After several episodes of dialysis, her creatinine had decreased to 2.0.  She was discharged home on the 8th day after the procedure.

(top of page)
 

Discussion
This is an extreme presentation of a common iatrogenic problem.  Contrast-Induced Nephropathy (CIN) is the 3rd most common cause of hospital-acquired acute renal failure.  It occurs in 13% of non-diabetics, and in 20% of diabetics who received contrast.  Non-oliguric renal failure typically occurs within 24-72 hours.  The occurrence of CIN prolongs hospital length of stay an average of 2 days.  The need for dialysis is rare—approximately 1% of cases.  Though many theories abound, the exact mechanism of CIN is unclear.

The risk factors for CIN include baseline renal insufficiency (defined by a creatinine of >1.5, or a glomerular filtration rate of < 60 ml/min), diabetic nephropathy, other conditions that lead to reduced renal perfusion, and receiving a high total dose of contrast (<5 mL/kg, > 100 mL).  You may remember that the patient in this case was diabetic, had peripheral vascular disease, received a diuretic, and received over 100 ml of contrast in a short period of time.

Prevention Strategies
The most important prevention strategy in the literature is hydration of the patient.  Normal saline or bicarbonate can be used.  Typically, hydration begins 1 hour prior to the anticipated procedure and continues for about 6 hours after.  A study by Merten et al of 119 patients using both normal saline and bicarbonate found reductions in CIN in both groups.  The trial was stopped early due to the clear benefits of hydration.

The 2nd strategy is to request that low or iso-osmolal contrast be used at low doses.  Low osmolal contrast agents were found to have little advantage in low risk patients with a normal GFR but a greater advantage in patients with moderate renal insufficiency.  A recent clinical trial by Rudnick et al of 1200 patients undergoing cardiac catheterization found a lower increase in creatinine using these agents, especially in diabetic patients.

Another study by Aspelin et al in diabetic patients with an average age of 70 found a lower increase in creatinine after 3 days using low osmolol agents.  This difference was not found in smaller studies of diabetic patients.

If multiple studies are needed, it is best to space them several days apart. 

Additionally, it is important to avoid any potentially nephrotoxic medications, such as diuretics and non-steroidal anti-inflammatories.  There is mixed evidence to support the use of N-acetylcysteine (Mucomyst) peri-procedure.  This compound has been found to be helpful in preventing creatinine elevation when combined with hydration.  There are several caveats to these studies.  The age range of participants varies widely, and the main outcome was creatinine elevation, not morbidity and mortality.

Implications for Geriatrics
The question remains how best to use this information to benefit the geriatric population?  First it is important to assess the risk of the patient.  I recommend using creatinine clearance as a more accurate marker of renal function than serum creatinine alone.  Remember that diabetic patients are at even higher risk of CIN. 

Secondly, as with all medical procedures, it is important to undergo proper informed consent and weigh the risks and benefits of the procedure in question.  Thirdly, discontinue all potentially nephrotoxic drugs around the time of the procedure.  The most important strategy is to hydrate before and after the procedure, as it is the only strategy definitively shown to reduce the incidence of acute renal failure.  Hydration can be combined with the administration of  N-acetylcysteine.  Familiarize yourself with the type of contrast agent used and request a low or iso-osmolal agent if possible.  Finally, remember the importance of transitional care and adequate follow up of patients post-procedure.

(top of page)
 

Selected References
Review article
– McCullough, PA, et. al. Crit Care Clinics.  2005; 261-80

N-Acetylcysteine
– Kay, J, et. al. JAMA. 2003; 289: 553

Hydration
– Merten, GJ, et. al. JAMA. 2004; 291: 2328-34

Contrast agents
– Rudnick M.R.,  et al. Kidney Int (1995) 47 : pp 254-261
– Aspelin, P, et. al. NEJM. 2003; 348: 491 

(top of page)


 

Traveling for care?

blue suitcase

Whether crossing the country or the globe, we make it easy to access world-class care at Johns Hopkins.

U.S. 1-410-464-6713 (toll free)
International +1-410-614-6424

 

 
 
 
 
 

© The Johns Hopkins University, The Johns Hopkins Hospital, and Johns Hopkins Health System. All rights reserved.

Privacy Policy and Disclaimer